Texas, 2021

High Wind in Texas, May 11 to 12, 2021

May 11 to 12, 2021 · NWS MAF · 1 event in 1 county or zone

A very late season cold front arrived in West Texas and southeastern New Mexico. Strong northeast winds developed at Guadalupe Pass as a result of cold air building along the eastern slopes of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A very late season cold front arrived in West Texas and southeastern New Mexico. Strong northeast winds developed at Guadalupe Pass as a result of cold air building along the eastern slopes of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 5:47 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 11, 5:47 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
647 PM CDT Tue May 11 2021

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

A mixed bag of MVFR and VFR ceilings currently at issuance, with
deterioration expected after sunset this evening as low ceilings
redevelop areawide. Confidence is high for IFR ceilings to
develop at MAF/HOB/CNM/FST by late this evening, and while
potential exists at PEQ/INK, lower confidence precludes mention at
this time. Improvement will be slow on Wednesday, with a return to
VFR conditions not expected until late in the period, if not just
beyond 13/00Z. The other concern is TS potential, with storms
ongoing this evening expected to remain S/SE of FST. Thus, will
continue monitor and amend if needed this evening and tonight if
additional SHRA/TSRA develops. Winds will generally remain
elevated and at least intermittently gusty out of the NE through
much of the period.

&&

.PREV DISCUSSION... /issued 245 PM CDT Tue May 11 2021/

DISCUSSION...

WV imagery shows yesterday's Baja trough moving into central Texas,
with a line of convection along with it.  This activity brought much-
needed rain to the northern and eastern Permian Basin early this
morning, w/radar estimates of over 1 1/4" STP in places.  Upstream,
a minor trough is digging through the Rockies, and will give West
Texas and Southeast New Mexico another shot at rain overnight.

At the surface, yesterday's front has moved very little, but a
reinforcing shot of cold air will push it beyond the Presidio Valley
overnight.  For the time being, the warm sector encompasses the
lower Trans Pecos, and this will be the focus for severe activity
again this afternoon.  Mesoanalysis shows a tongue of enhanced sfc
cape along the front up into SE NM, w/around 2500 J/kg into Terrell
County.  The NAM hints at a mesolow on the Stockton Plateau, so the
Pecos supercell can't be ruled out, especially under maximum
insolation down thataway.  Large hail continues to be the main
threat, as steep mid-lvl lapse rates remain in play.  As mentioned
above, the front will push through beyond the Presidio Valley
overnight.  As it does, models hint at convection developing in
upslope flow against the higher terrain out west, then moving back
east.  Thus, this looks to go from severe activity this afternoon
lower Trans Pecos to hopefully a widespread rain event overnight.
Ensembles still depict PWATs 2-3 devs above normal over the SE CWA.
Gap winds still look to manifest through KGDP, and we've issued a
warning for there.

Rain chances look good through Wednesday as winds veer back around,
to return flow Wed night/Thu, tapering off by late Wednesday
afternoon. Wednesday looks to be our coldest day, w/the lower
terrain banked in stratus and remaining in the 60s most locations.
Weak, dirty ridging follows into the weekend, w/a gradual warmup to
near-normal by Sunday/Monday.

Under this ridging scenario, there will be plenty of low level
moisture in place to work with, and very little to disperse it, so
plenty of low-chance opportunities for convection will exist
each day into next week as disturbances move through the flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  61  50  70 /  20  40  10  10
Carlsbad                       51  65  51  75 /  20  20  10  10
Dryden                         60  67  57  75 /  40  60  20  10
Fort Stockton                  53  65  53  75 /  20  40  10  10
Guadalupe Pass                 48  60  48  72 /  20  20  10  10
Hobbs                          47  62  47  72 /  20  20  10  10
Marfa                          49  68  46  78 /  20  20  10  10
Midland Intl Airport           49  61  50  72 /  20  30  10  10
Odessa                         49  62  50  73 /  20  20  10  10
Wink                           52  66  52  77 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 9 AM MDT Wednesday for Guadalupe and
     Delaware Mountains.

&&

80/84
Hazardous weather outlook, May 11, 12:20 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CDT Tue May 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
120 PM CDT Tue May 11 2021 /1220 PM MDT Tue May 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief heavy rainfall. There is a slight risk
of severe storms, mainly across the lower Trans Pecos, capable of
producing large hail and damaging winds.

A High Wind Warning is in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning is in effect early Wednesday morning for
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 4:17 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Tue May 11 2021

TXZ082-112300-
Terrell TX-
517 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dryden, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10204 2979 10207 2980 10214 2985 10219
      2984 10222 2986 10225 2985 10226 2987 10229
      3003 10227 3005 10176 2978 10176 2978 10181
TIME...MOT...LOC 2217Z 271DEG 35KT 2991 10219

87
Special weather statement, May 11, 4:39 PM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT Tue May 11 2021

TXZ075-112330-
Pecos TX-
539 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL
630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Sanderson. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
County.

LAT...LON 3023 10280 3038 10293 3068 10255 3049 10237
TIME...MOT...LOC 2238Z 232DEG 3KT 3035 10280

80
Local storm report, May 11, 6:00 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 NW SANDERSON          30.15N 102.41W
05/11/2021  E1.25 INCH       Terrell            TX   TRAINED SPOTTER

&&

JULIE.PHILLIPSON
Special weather statement, May 11, 7:15 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT Tue May 11 2021

TXZ082-120200-
Terrell TX-
815 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Pumpville, or 15 miles southeast of Dryden, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Terrell County.

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10204 2979 10207 2980 10214 2985 10219
      2984 10222 2986 10225 2985 10226 2987 10229
      3002 10176 2978 10176 2978 10181
TIME...MOT...LOC 0113Z 308DEG 16KT 2986 10195

80
Local storm report, May 11, 9:07 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1007 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 W DRYDEN              30.05N 102.22W
05/11/2021  M1.75 INCH       Terrell            TX   TRAINED SPOTTER

            MEASURED BY IBHS HAIL STUDY RESEARCHERS. TIME ESTIMATED
            FROM RADAR.

&&

JULIE.PHILLIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 11, 9:46 PM CST to May 12, 6:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953732.